Toxic leukoencephalopathy (TL) is characterised by an insult to the myelin of the cerebral white manner which can be attributed to a number of offending agents, including drugs of abuse. We report a case of a fit and well young man presenting to hospital with an altered mental state. It was subsequently determined that the patient inhaled a significant volume of nitrous oxide recreationally. Nitrous oxide is easily accessible and the second most consumed drug among young adolescents (16–24 years old). Following extensive investigations and brain imaging, the patient was subsequently diagnosed with TL. After a prolonged hospital admission, he went on to make a complete neurological recovery.
- drug misuse (including addiction)
- drug interactions
- unwanted effects/adverse reactions
- drugs misuse (including addiction)
Statistics from Altmetric.com
Contributors RA wrote the case report, performed a literature review and contacted the patient to obtain written consent. PGM assisted with the investigations of the case report and preparing the figures. NL provided guidance in preparing the article and contributed substantially to revising the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.